Overdose and risks

be well, Swanswell

 

 

 

 

 

 

 

Signs of an overdose

Signs of an overdose include:

  • extremely slow and shallow breathing
  • convulsions
  • pinpoint pupils
  • confusion
  • vomitting and nausea

In extreme cases people may die or fall into a coma as a result of an overdose.

Increased depression

Even when you don’t overdose, drug and alcohol use can be problematic. It can increase depression and feelings of hopelessness, which may lead to more unsafe behaviour.

Injecting

When injecting a drug the effects are quick and you’re likely to use higher doses as your tolerance increases so there’s a higher risk of overdose. Be aware of other risks whilst injecting and read about safer injecting.

Using other people’s drugs

Don’t use drugs that haven’t been prescribed to you as you may put yourself at risk.

Mixing drugs

Mixing any drugs, including alcohol, increases your risk of an overdose as it can magnify the effects of both drugs.

Here are just a few problems that can result from mixing different drugs:

  • You could stop breathing if you mix sedative drugs such as heroin and methadone with alcohol. This is because they absorb into the bloodstream at a different rate from alcohol. When taken individually all of these drugs slow your breathing
  • You could increase the effects of heroin and crack if you mix them together. This is called speedballing or snowballing and is extremely dangerous
  • You could increase the risk of a stroke, heart attack and liver damage if you mix crack and cocaine together

Heroin risks

If you’re taking heroin it’s important to consider the following:

  • using more heroin increases your tolerance (this is true of using any drug). The higher your tolerance, the more you need to get high. The more you use, the closer you are to overdosing
  • when you stop using heroin, or other opiates for a week or so, your tolerance drops quickly. If you start to use again at the same dose, it may be too much for your body to handle and could kill you
  • smoking heroin has fewer health risks than injecting, although there’s still a risk of combination depressant overdose if heroin’s smoked with another depressant

Privacy and cookies | Terms and conditions

© Copyright Swanswell 2018 | Designed & hosted by Reuben.